I wonder if anyone can advise me? I was diagnosed with hypothyroidism 10 yrs ago & was prescribed Levothyroxine (50mcg) which I took without any problems until about 2/3 years ago .I started to feel unwell & thinking I needed more increased the dose which made the whole thing worse so I dropped it back down to 25mcg, felt better for a year but the same problem occurred the following yr so I came off it altogether & still felt crap. GP referred me to a well known hospital in Birmingham & they did absolutely nothing. I don't have many results to post but the last blood test said TSH 6.13 & positive TPO antibodies. Little was mentioned about T3 or 4.They discharged me & for a while I felt better but have become poorly again recently. I just don't know what to do I'm fatigued, unable to lose weight (gained a stone ) feel hungover most mornings like I've been drinking but don't really ever touch the stuff! Cold intolerant have joint pain & headaches blah blah. I do however sometimes feel better later in the day but not for long. I tried taking thyroxine again & it made me feel absolutely terrible, so no relief there. I can't get in to see my Dr so stuck really. There is so much information available & I'm so confused that I really don't know what to do. Can anyone suggest anything?

12 Replies

  • Hi Loub37

    Your story isn't unusual, unfortunately, but you can now begin to get some support from our members. Unfortunately, it isn't a quick fix as we are dealing with hormones but we do need our hormones to be replaced if our thyroid gland has given up a bit.

    It looks as if you have Hashimoto's also known as Autoimmune Thyroid Disease as you have antibodies. The antibodies are attacking your thyroid gland and then you are hypothyroid. Your TSH is too high for you to feel well and sometimes levothyroxine doesn't make us feel any better so we might stop or try another make of levo.

    Going gluten-free can help reduce the antibodies and some in general feel much better gluten free but I haven't tried it myself.

    You increased your dose from 50mcg (which I think you took for 7 years) which didn't go as you expected and then reduced to 25mcg. 50mcg is an extremely small amount of hormones and you will realise that 25mcg is too.

    We have to read and learn about the thyroid gland and its function (it controls all of our metabolism) and without sufficient in each and every receptor cell we cannot function. Levothyroxine is T4 and liothyronine is T3 and it is T3 which is required in our receptor cells and T4 should convert to T3 but we need sufficient for it to do so.

    Fiirst of all get a new blood test as your TSH is too high at 6+ and it may be higher now. We must have sufficient hormones otherwise we can develop other more severe problems. Ask your GP for a Full Thyroid Function Test as 10 years is far too long to be unwell without medical support. He should test your TSH, T4, T3, Free T4 and Free T3, also ask for Vitamin B12, Vit D, iron, ferritin and folate as we are usually deficient in these which can also cause bad symptoms.

    If you're not taking levo at present. Get the earliest possible appointment for a blood test and fast. If you are taking levo, have the last dose approx 24 hours before the blood test, fast, but you can drink water. Take levo afterwards.

    Get a print-out of your blood tests with the ranges and post on a new question for members comments.

    Sometimes we can have a reaction to levo but tell your GP when he prescribes so that you can report back to him for an alternative choice. Sometimes a change of manufacturer might do the trick. Always take note of the company which has produced the levo so that if you feel reasonable you can get that each time from the pharmacist.


  • Hi Shaws,

    Thanks for your reply. I guess I should go back to my Dr but I don't think they will be very receptive as I was only discharged from the hospital in April! You'd think that they would have been able to sort my problem out particularly as it was an Endocrinology unit! Do you think I may have problems converting the T4 to T3? In any event I guess a return visit to the drs is on the cards.


  • We are practically in August now so if you were discharged in April definitely get a blood test as you are unwell, with clinical symptoms.

    I think most Endocrinologists might treat diabetes patients with more care than thyroid gland dysfunctions as it appears easy (they imagine) i.e. take a blood test, look at the TSH and diagnose - ignore patients clinical symptoms (because they don't know or take notice of them). Considering there is about 300+ symptoms we may forgive them a fraction.

    Onwards and upwards we have to take charge and learn which is a pity in a way as most of us would never have imagined we could be in such a plight. Thank God for the internet.

  • Yes thank God for the Internet! I have learned more in the last 2 weeks than in the whole time that I've had hypothyroidism. You put your trust in Dr's only for them to let you down. To some extent, we have to take control of our own destiny . empowerment is the key.

  • Loub, Your doctor can't help you if you don't tell him/her that you feel worse on Levothyroxine or on the increased dose.

    There are 3 makes of generic Levothyroxine in the UK, Mercury Pharma 25, 50 & 100mcg, Actavis (aka Almus) 50 & 100mcg and, Wockhardt 25mcg.

    If you are unable to tolerate Mercury Pharma for instance, ask your pharmacist to dispense Actavis or Wockhardt. If the pharmacist will only dispense one make ask for your prescription to be returned and take it elsewhere. Often switching make is all that's needed.

    If you are still unable to tolerate any of the tablets ask your GP whether liquid levothyroxine can be prescribed. It's expensive so your GP will probably be reluctant.

    Some members do have difficulty tolerating any type of Levothyroxine. Liothyronine may be prescribed instead but usually has to be recommended by an endocrinologist.

  • Hi Clutter,

    Thanks for your reply. When my GP referred me to the hospital it was partly because of the problem with the levothyroxine, but I Will return to my GP & try to get them to give me another brand as well as another blood test. Have got a few pointers now.

  • Loub, just get another prescription and ask the pharmacist for an alternative brand.

  • Ok. Thanks for your help Clutter.

  • Does it matter that I take my levo at night with the rest of my medicines. I only take0.25mg I can not lose weight and my hair falls out.

  • Hi Roost,

    You can take your Levothyroxine at night, that's not a problem but I would advise you to not to take it with other medicines. Don't eat or drink 1 to 2 hours before or after taking.

    As for not losing weight & hair loss, your dose might be insufficient. You would need to post your blood test results so that others can comment & offer advice. Also certain minerals & vitamins may not be high enough for proper absorption of levothyroxine. My vitamin B12 was within range but not high enough. Since I've been taking a high dose my hair loss has significantly decreased.

    Hope this helps.


  • Thank you! I just did some blood work last week. Hopefully my doctor and I will find the best solution. Thanks again.

  • That's ok. A pleasure.

    Lou x

You may also like...